Texas, 2002

Hail in Texas, April 27, 2002

April 27, 2002 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 8:55 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 26, 8:55 PM CST, 3 hours 24 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
955 PM CDT FRI APR 26 2002

SUPERCELLS OVER THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO WILL MOVE
NORTHEAST INTO THE CWFA. THESE STORMS WILL BE ELEVATED SO THE SEVERE
THREAT WILL BE LARGE HAIL.  I ADDED FOG TO THE EASTERN ZONE BUT AS
STORMS MOVE NORTHEAST ACROSS CWFA...THE FOG SHOULD LIFT. DRYLINE
WILL PUSH EAST ACROSS THE CWFA BY 6 AM.

.LUB...TXZ022>26-28>32-34>38-40>44 SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 300 AM CST.

20

In the hours before

Special weather statement, Apr 26, 8:48 PM CST, 3 hours 31 minutes before
TXZ022>026-028>032-034>038-040>044-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT FRI APR 26 2002

...SEVERE THUNDERSTORM WATCH NUMBER 154 IS IN EFFECT UNTIL 3 AM CDT
FOR MUCH OF THE SOUTH PLAINS AND LOW ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 3 AM CDT FOR THE FOLLOWING COUNTIES...

CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... LAMB... HALE...
FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK... CROSBY...
DICKENS... KING... TERRY... LYNN... GARZA... KENT AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 16 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lubbock

When
April 27, 12:19 AM CST
Where
Lubbock County, 5 mi SW of Lubbock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.533, -101.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289240.